Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS North Platte, NE

June 20, 20224 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2022, 8:10 PM CDT for 4 counties in Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 8:10 PM CDT (01:10 UTC)
Expired
Jun 20, 2022, 9:00 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 78 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:34 PM CDTTSTM WND GST 753 E Johnstown, NEAINSWORTH AIRPORT AWOS. TIME ESTIMATED FROM RADAR.
Jun 20, 8:35 PM CDTHAIL 15 E Johnstown, NELASTED APPROXIMATELY 5 TO 10 MINUTES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 7:32 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3591 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS53 KLBF 210110
SVRLBF
NEC017-031-103-149-210200-
/O.NEW.KLBF.SV.W.0182.220621T0110Z-220621T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
810 PM CDT Mon Jun 20 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Cherry County in north central Nebraska...
  West central Rock County in north central Nebraska...
  Northern Brown County in north central Nebraska...
  South central Keya Paha County in north central Nebraska...

* Until 900 PM CDT.

* At 810 PM CDT, a severe thunderstorm was located 12 miles southwest
  of Johnstown, or 21 miles west of Ainsworth, moving northeast at 45
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ainsworth, Springview, Long Pine, Johnstown, Wood Lake, Keller Park
  State Recreation Area, Thomas Creek State Wildlife Management Area,
  Bobcat State Wildlife Management Area, Pine Glen State Wildlife
  Refuge, Antelope Peak, Moon Lake and Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 214.
 Highway 20 between mile markers 222 and 258.
 Highway 12 near mile marker 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4233 10026 4258 10038 4286 9968 4254 9954
TIME...MOT...LOC 0110Z 244DEG 38KT 4249 10028 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
2 follow-up statements
109 
WWUS53 KLBF 210127
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
827 PM CDT Mon Jun 20 2022

NEC031-210137-
/O.CAN.KLBF.SV.W.0182.000000T0000Z-220621T0200Z/
Cherry NE-
827 PM CDT Mon Jun 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4286 9968 4255 9954 4239 10017 4244 10018
      4266 10018
TIME...MOT...LOC 0127Z 243DEG 37KT 4256 10007 

$$

NEC017-103-149-210200-
/O.CON.KLBF.SV.W.0182.000000T0000Z-220621T0200Z/
Rock NE-Brown NE-Keya Paha NE-
827 PM CDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL ROCK...NORTHERN BROWN AND SOUTH CENTRAL KEYA PAHA
COUNTIES...

At 827 PM CDT, a severe thunderstorm was located over Johnstown, or
10 miles west of Ainsworth, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ainsworth, Springview, Long Pine, Johnstown, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area, Bobcat
State Wildlife Management Area, Pine Glen State Wildlife Refuge,
Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 214.
 Highway 20 between mile markers 225 and 258.
 Highway 12 near mile marker 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4286 9968 4255 9954 4239 10017 4244 10018
      4266 10018
TIME...MOT...LOC 0127Z 243DEG 37KT 4256 10007 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
775 
WWUS53 KLBF 210139
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
839 PM CDT Mon Jun 20 2022

NEC017-103-149-210200-
/O.CON.KLBF.SV.W.0182.000000T0000Z-220621T0200Z/
Rock NE-Brown NE-Keya Paha NE-
839 PM CDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL ROCK...NORTHERN BROWN AND SOUTH CENTRAL KEYA PAHA
COUNTIES...

At 837 PM CDT, a severe thunderstorm was located near Ainsworth,
moving northeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...At 836 PM CDT, a 76 mile per hour wind gust was reported at 
         Ainsworth Regional Airport.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Ainsworth, Springview, Long Pine, Johnstown, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area, Bobcat
State Wildlife Management Area, Pine Glen State Wildlife Refuge,
Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 214.
 Highway 20 between mile markers 231 and 258.
 Highway 12 near mile marker 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4286 9968 4255 9954 4243 10002 4268 10012
TIME...MOT...LOC 0137Z 244DEG 38KT 4261 9994 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:37 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 20, 6:37 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Mon Jun 20 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 317 PM CDT Mon Jun 20 2022

The upper level low across swrn WY featuring -20C h700mb air will
lift northeast through MT tonight. The Recd jet will send a cold
front through wrn and ncntl Nebraska.

The POP forecast tonight leans on the short term model blend for
chance POPs, mainly across nrn Nebraska. Storm development farther
south will compete with a 14C h700mb cap.

As for severe weather potential, winds aloft are strong and
unidirectional favoring storm splitting. The upper level low will
cause modest cooling aloft across nwrn Nebraska with h700mb temps
falling to around -10C. Little or no cooling aloft is expected
elsewhere. Lapse rates throughout wrn and ncntl Nebraska are
marginal and the culprit is a subtropical plume of moisture
causing a moist adiabatic profiles from h500-300mb. This is
limiting instability. The RAP model suggests the shear may be too
strong relative to the CAPE for severe weather.

The best guess for severe weather would be a wind/hail capable storm
or two across the northwest late this afternoon as suggested by the
CAMS. Some are suggesting an outflow dominant cluster of
strong storms across ncntl Nebraska later this evening.

The upper low lifts into Canada during the day Tuesday and this
should shunt the subtropical moisture plume south into KS. There is
a slight chance the plume cold lift back north Tuesday night and
slight chance POPs are in place across swrn Nebraska. This forecast
is supported mostly by the SREF and less so by the HREF and NAMnest.
The GFS and ECM don't support a rain chance at all.

.LONG TERM...(Wednesday through Monday)
Issued at 317 PM CDT Mon Jun 20 2022

The main forecast interest in the extended is the 2-day heatwave
Thursday and Friday followed by a cold front and thunderstorm
chance Friday night. The models are in very good agreement
building the subtropical ridge across the Matzoth west into Texas
while an upper low drops south along the CA coast. H700mb
temperatures across wrn and ncntl Nebraska warm to 12C-14C
supporting highs in the 90s to near 100F both days.

Humidity remains low with dew points in the 50s to lower 60s which
is surprising since the SREF suggests precipitable water between
1.25 and 1.5 inches.  An upper level disturbance will swing through
the nrn Plains Friday night and interact with a plume of subtropical
moisture. POPs for this event are just 30 to 40 percent which is
modest considering the ECM and GFS suggest the moisture plume is
rich.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 637 PM CDT Mon Jun 20 2022

A cold front has moved past KVTN and is forecast to pass KLBF near
05Z. Northwest winds behind the front will gust to near 25KT
tonight. Isolated thunderstorms across north central Nebraska will
be VCTS at KLBF through 03Z. Other isolated storms possible at
KLBF vicinity 03Z-05Z. Stronger storms may cause gusty, erratic
winds, lower ceilings, and brief drops in visibility, but outside
of the storms conditions should remain VFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for NEZ007-010-027>029-
038.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, Jun 20, 2:04 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
204 PM CDT Mon Jun 20 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-211915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
204 PM CDT Mon Jun 20 2022 /104 PM MDT Mon Jun 20 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are expected this afternoon and evening
across much of the forecast area, especially the Panhandle,
Sandhills, and north central Nebraska. Some storms may become
strong or severe with large hail, damaging winds, locally heavy
rainfall, and frequent lightning the main hazards.

A Heat Advisory remains in effect until early this evening for
portions of north central Nebraska. Heat index values of up to
100 degrees are expected within these areas.

Hot and dry conditions along with gusty winds across southwest
Nebraska will lead to elevated to near-critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Daily thunderstorm chances will exist Wednesday through Sunday.
At this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 20, 5:59 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 W ELLSWORTH           42.06N 102.34W
06/20/2022  M2.50 INCH       SHERIDAN           NE   STORM CHASER

&&

CLIFFORD.COLE
Local storm report, Jun 20, 6:41 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             12 N HYANNIS            42.17N 101.73W
06/20/2022  M1.00 INCH       CHERRY             NE   STORM CHASER

&&

CLIFFORD.COLE
Local storm report, Jun 20, 6:47 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     12 N HYANNIS            42.17N 101.76W
06/20/2022                   CHERRY             NE   STORM CHASER

            POWER POLES BROKEN AND 3 INCH TREE LIMBS BROKEN. REPORT
            FROM MPING

&&

CLIFFORD.COLE
Local storm report, Jun 20, 6:56 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             18 NW MULLEN            42.23N 101.29W
06/20/2022  M1.75 INCH       CHERRY             NE   TRAINED SPOTTER

            45 MPH WINDS ESTIMATED

&&

CLIFFORD.COLE
Local storm report, Jun 20, 7:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     11 N ONEILL             42.62N 98.65W
06/20/2022  E60 MPH          HOLT               NE   PUBLIC

&&

KENNETH.ROBERG
Local storm report, Jun 20, 7:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             8 NW BROWNLEE           42.36N 100.75W
06/20/2022  E1.75 INCH       CHERRY             NE   PUBLIC

            BROKEN WINDOWS ON PROPERTY. TIME ESTIMATED FROM RADAR.

&&

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Cherry50 min
Jun 20, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Brown, Holt, Keya Paha, Rock39 min
Jun 20, 9:26 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Holt, Keya Paha, Rock38 min
Jun 20, 10:06 PM CDTSpecial Weather StatementLBFBoyd24 min
Jun 20, 10:13 PM CDTSpecial Weather StatementLBFCuster32 min
Jun 20, 10:25 PM CDTSpecial Weather StatementLBFHayes35 min
Jun 20, 10:44 PM CDTSpecial Weather StatementLBFCuster31 min
Jun 20, 11:08 PM CDTSpecial Weather StatementLBFHayes52 min
Jun 20, 11:56 PM CDTSpecial Weather StatementLBFFrontier49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.